Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the zeros of a polynomial and its derivatives

Author: Piotr Pawlowski
Journal: Trans. Amer. Math. Soc. 350 (1998), 4461-4472
MSC (1991): Primary 30C15
MathSciNet review: 1473453
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If $p(z)$ is univariate polynomial with complex coefficients having all its zeros inside the closed unit disk, then the Gauss-Lucas theorem states that all zeros of $p'(z)$ lie in the same disk. We study the following question: what is the maximum distance from the arithmetic mean of all zeros of $p(z)$ to a nearest zero of $\displaystyle{p'(z)}$? We obtain bounds for this distance depending on degree. We also show that this distance is equal to $\frac{1}{3}$ for polynomials of degree 3 and polynomials with real zeros.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 30C15

Retrieve articles in all journals with MSC (1991): 30C15

Additional Information

Piotr Pawlowski
Affiliation: Department of Mathematics and Computer Science, Kent State University, Kent, Ohio 44242
Address at time of publication: Summit Systems, Inc., 22 Cortland St., New York, New York 10007

Keywords: Polynomials, location of zeros
Received by editor(s): June 27, 1996
Article copyright: © Copyright 1998 American Mathematical Society